Texas, 2004

Flood in Texas, October 23, 2004

October 23, 2004 · NWS EWX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 23, 8:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 23, 8:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT SAT OCT 23 2004

.UPDATE DISCUSSION...
AREAWIDE DOPPLER RADAR CONTINUE TO SHOW SHOWERS AND THUNDERSTORMS
ACROSS THE FORECAST WARNING AREA. A FLASH FLOOD WATCH IS IN EFFECT
FOR THE EASTERN COUNTIES OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY
INCLUDING THE ESCARPMENT COUNTIES BETWEEN AND INCLUDING SAN ANTONIO
AND AUSTIN. SURFACE BOUNDARIES ACROSS THE REGION WILL CONTINUE TO BE
THE FOCUS FOR ADDITIONAL DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON.
DEEP SURFACE MOISTURE INPLACE DUE TO THE DOMINANCE OF A EAST GULF
RIDGE. UPPER-AIR OBSERVATIONS FROM CORPUS CHRISTI HAVE PWS OF 1.69
INCHES AND SOUTHERLY WINDS FROM THE SURFACE TO 850MBS. DEL RIO HAS A
PW OF 1.59 INCHES WITH A VERY MOIST ATMOSPHERE FROM THE SURFACE TO
500MBS. LOTS OF MOISTURE IN THE ATMOSPHERE FOR SURFACE BOUNDARIES TO
FOCUS ON IN THE DEVELOPMENT OF THUNDERSTORMS. A UPPER-AIR ANALYSIS
REFLECTS A 500MB TROF OVER THE WEST TEXAS INTO NORTHEAST MEXICO
MOVING EAST AROUND 20 MPH. THIS TROF WILL SWING ACROSS SOUTH CENTRAL
TEXAS TODAY WITH CONVECTIVE ACTIVITY DECREASING OVER THE WESTERN
COUNTIES THIS AFTERNOON AND PROGRESSING EASTWARD. HOWEVER...THE DEEP
LOW LEVEL MOISTURE INPLACE AND AFTERNOON HEATING WILL CONTINUE THE
THREAT OF THUNDERSTORMS THROUGH THE EVENING HOURS AND ONCE AGAIN ON
SUNDAY.

THE GFS AND ETA MODEL GUIDANCE ARE IN AGREEMENT WITH THE CURRENT
WEATHER PATTERN OVER THE REGION. HOWEVER...MODELS DISAGREE WITH THE
24 HOUR SOLUTION. THE GFS CONTINUES THE CONVECTIVE WEATHER THROUGH
THE AFTERNOON AND EVENING HOURS WITH ANOTHER SHOT OF THUNDERSTORMS
SUNDAY. THE UPPER TROF MOVEMENT AND DECREASING RAIN AND CLOUDS BEHIND
THE TROF ARE ALSO FOLLOWING THE GFS. THE GFS ALSO SHOWS A
REDEVELOPMENT OF THUNDERSTORMS ON SUNDAY. DUE TO THE GFS MODEL
CONFIRMING THE PAST AND CURRENT WEATHER CONDITIONS AND LOOKING AT THE
TRENDS OVER THE NEXT FEW PERIODS...SEE NO REASON TO MAKE ANY
SIGNIFICANT CHANGES TO THE EARLY MORNING FORECAST PACKAGE. THE
CONVECTION OVER THE EASTERN COUNTIES IS MOVING OFF THE THE EAST. THE
FLASH FLOOD WATCH OVER THE EASTERN COUNTIES WILL EXPIRE AT 12 NOON.
THE ADDITIONAL RAINS EXPECTED THIS AFTERNOON WILL BE THE LOCALIZED.
AS THE SOUTHERLY LOW LEVEL FLOW RE-ESTABLISHES ITSELF THIS AFTERNOON
AND TONIGHT ACROSS EAST TEXAS...LOOKING FOR ISOLATED AND SCATTERED
SHOWERS AND THUNDERSTORMS FOR THIS EVENING AND TONIGHT. AS FOR
TOMORROW...SUNDAY...LOOKING FOR

ANOTHER TROF TO MOVE ACROSS THE CENTRAL AND NORTHERN SECTIONS OF
THE STATE AND THIS WILL GIVE SOUTH CENTRAL TEXAS YET ANOTHER
SHOT OF PRECIPITATION...MAINLY THROUGH THE AFTERNOON PERIODS WITH
THE HIGHER CHANCES OVER THE EASTERN COUNTIES.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH NOON FOR
EASTERN COUNTIES...BURNET TO SAN ANTONIO TO LAGRANGE.

&&
Hazardous weather outlook, Oct 23, 4:41 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT SAT OCT 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
541 AM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE EASTERN HALF OF
SOUTH CENTRAL TEXAS...EXCLUDING COUNTIES SOUTH OF INTERSTATE 10.
STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT HEAVY RAIN IS LIKELY
IN THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
COMMON...WITH LOCALLY HIGHER AMOUNTS. THE HEAVY RAIN THREAT WILL PEAK
THIS MORNING AND TREND DOWN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
DAYTIME THUNDERSTORMS ARE FORECAST ON SUNDAY...WITH FLASH FLOODING
POSSIBLE GIVEN ALREADY SATURATED GROUNDS. ANOTHER STORM SYSTEM WILL
APPROACH THE AREA LATE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Oct 23, 6:28 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      MEDINA                  29.80N 99.25W
10/23/2004                   BANDERA            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS IN THE MEDINA AREA.

0300 AM     FLASH FLOOD      BOERNE                  29.80N 98.74W
10/23/2004                   KENDALL            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

0540 AM     FLASH FLOOD      SAN MARCOS              29.88N 97.93W
10/23/2004                   HAYS               TX   LAW ENFORCEMENT

            NUMEROUS BARRICADES UP COUNTY WIDE.

0200 AM     FLASH FLOOD      MEDINA                  29.80N 99.25W
10/23/2004                   BANDERA            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS.

0300 AM     FLASH FLOOD      BOERNE                  29.80N 98.74W
10/23/2004                   KENDALL            TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

0540 AM     FLASH FLOOD      SAN MARCOS              29.88N 97.93W
10/23/2004                   HAYS               TX   LAW ENFORCEMENT

            BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
            LYING AREAS COUNTY WIDE.

&&

DC
Local storm report, Oct 23, 6:55 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT SAT OCT 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N 98.12W
10/23/2004                   COMAL              TX   LAW ENFORCEMENT

            OLD FM 306 AND FM 483 FLOODED.

&&

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hays

When
October 23, 10:00 AM CST to 1:45 PM CST
Where
Hays forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

The Blanco River at Wimberley crested at 17.94 ft at 1130 CST on Oct. 23, where flood stage is 13 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424835.